Alert archive / Arkansas / Severe Thunderstorm Warnings in 1992

Severe Thunderstorm Warning 340, NWS Tulsa, OK

September 21, 1992Johnson County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Sep 21, 1992, 6:01 PM CDT for Johnson County, Arkansas. It was in force for 59 min.

The area

The counties it named.

The facts

Issued
Sep 21, 1992, 6:01 PM CDT (23:01 UTC)
Expired
Sep 21, 1992, 7:00 PM CDT
In force
59 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Johnson County, AR

The nearest sounding before it

Springfield, MO (KUMN), launched 12:00Z, 11.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1992-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1992-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSM 212302
SVRFSM
ARC071-220000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT SMITH AR
601 PM CDT MON SEP 21 1992
 
THE NATIONAL WEATHER SERVICE IN FORT SMITH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST ARKANSAS
 
   ...JOHNSON COUNTY
 
AT 600 PM WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM 5 MILES EAST OF OARK TO CLARKSVILLE TO HARTMAN. THE
LINE WAS MOVING EAST AT 30 MPH.
 
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STOvRM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:39 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 21, 3:39 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT MON SEP 21 1992

MODELS IN RSNBL AGREEMENT ON FRONT MOVG THRU ERN OK WITH DRIER AND
COOLER WEATHER.  GUID TEMPS IN RATHER CLOSE AGREEMENT ON HIGHS AND
LOWS SO WILL FOLLOW THOSE WITH ONLY MINOR ADJUSTMENTS.

THE PROBLEM IS WHEN THE PCPN WILL MOVE OUT OF ERN OK THIS AFTERNOON.
AT 330 APRS A LINE IS FORMING ALG CDFNT FROM S/CNTRL KS TO SWRN OK.
GIVEN THE MSTR AND INSTBY IN ERN OK...WILL INCLUDE A CHANCE OF TSTMS
FOR ALL OF ERN OK THRU AT LEAST EARLY EVENING.  SOUTHEAST ZONES WILL
HAVE A GOOD CHANCE OF THUNDERSTORMS OVER THE NEXT FEW HOURS.  FLASH
FLOOD GUIDANCE IS LOW OVER THOSE ZONES...BUT FEEL THE THREAT WILL BE IN
THE NEXT COUPLE OF HOURS...AND THAT WILL BE BEST COVERED WITH WARNINGS
...IF NECESSARY...AND NOT A WATCH.

PRELIM NMBRS...   TUL 62/81/52/81 4000   MLC 64/82/53/82 4000
                  BVO 58/78/50/80 4000   IDB 67/84/58/82 6100
/02
<
.OK...NONE.

In the hours before

Special weather statement, Sep 21, 1:01 PM CDT, 5 hours before
OKZ026>034-040-221200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT MON SEP 21 1992

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
EASTERN OKLAHOMA THIS AFTERNOON AND TONIGHT.  THE RISK AREA
INCLUDES PARTS OF EASTERN OKLAHOMA SOUTH OF A LINE FROM OILTON
TO TULSA TO JAY.

A LOW PRESSURE SYSTEM HAS DEVELOPED OVER SOUTHWESTERN OKLAHOMA
AHEAD OF A STRONG UPPER LEVEL SYSTEM.  THE ATMOSPHERE OVER MUCH
OF EAST CENTRAL AND SOUTHEAST OKLAHOMA REMAINS MOIST AND
MARGINALLY UNSTABLE.  SURFACE HEATING WILL DESTABLIZE THE
ATMOSPHERE SUFFICIENTLY TO ALLOW THUNDERSTORMS WHICH DO DEVELOP
TO INTENSIFY RAPIDLY.  THE VERTICAL WIND PROFILE MAY ALSO BE
FAVORABLE FOR ISOLATED TORNADO FORMATION WITH THE STRONGEST STORMS.

SATELLITE PICTURES INDICATE CLOUDS HAVE BEEN BREAKING UP IN
SOUTH CENTRAL OKLAHOMA.  SCATTERED THUNDERSTORMS HAVE BEGUN TO
DEVELOP AHEAD OF THE LOW PRESSURE SYSTEM IN THAT AREA WHERE THE
SUNSHINE AND CLOUDS HAVE CREATED A TEMPERATURE BOUNDARY.

THE THUNDERSTORMS COULD INTENSIFY AS THEY MOVE INTO SOUTHEAST AND
EAST CENTRAL OKLAHOMA THIS AFTERNOON AND EVENING.  SOME OF THE
STORMS MAY PRODUCE LARGE HAIL AND WIND GUSTS OVER 60 MPH.

THERE IS A SMALL CHANCE THAT SEVERE THUNDERSTORMS MAY DEVELOP AS
FAR NORTH AS NORTHEAST OKLAHOMA.  HOWEVER...THE EXTENSIVE CLOUD COVER
OVER THE AREA MAY HAMPER ANY SEVERE THUNDERSTORM DEVELOPMENT THERE.

SPOTTER NETWORKS ACROSS MUCH OF EASTERN OKLAHOMA SHOULD BE PREPARED
FOR ACTIVATION AT ANY TIME.  PEOPLE THERE SHOULD REMAIN ALERT AND
STAYED TUNED FOR FURTHER STATEMENTS.
Local storm report, Sep 21, 3:58 PM CDT, 2 hours 3 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
357 PM CDT MON SEP 21 1992

TIME (CDT)        COUNTY       REPORT

320 PM            HASKELL      DIME SIZE HAIL 4 MILES EAST OF STIGLER
Local storm report, Sep 21, 4:12 PM CDT, 1 hour 49 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
412 PM CDT MON SEP 21 1992

TIME (CDT)        COUNTY       REPORT

310 PM            HASKELL      NICKEL SIZE HAIL IN STIGLER
Special weather statement, Sep 21, 5:07 PM CDT, 54 minutes before
OKZ033-212315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
508 PM CDT MON SEP 21 1992

...INTENSE THUNDERSTORM IN SOUTHERN LATIMER COUNTY...

AT 507 PM...RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHERN
LATIMER COUNTY ABOUT 5 MILES EAST OF YANUSH.  THIS STORM MAY PRODUCE
HAIL AND STRONG WIND GUSTS.

PEOPLE IN SOUTHERN LATIMER COUNTY SHOULD BE ALERT IN CASE THE STORM
INTENSIFIES FURTHER AND A WARNING BECOMES NECESSARY.

.
Special weather statement, Sep 21, 5:08 PM CDT, 53 minutes before
OKZ033-212315-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE TULSA OK
508 PM CDT MON SEP 21 1992

...INTENSE THUNDERSTORM IN SOUTHERN LATIMER COUNTY...

AT 507 PM...RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHERN
LATIMER COUNTY ABOUT 5 MILES EAST OF YANUSH.  THIS STORM MAY PRODUCE
HAIL AND STRONG WIND GUSTS.

PEOPLE IN SOUTHERN LATIMER COUNTY SHOULD BE ALERT IN CASE THE STORM
INTENSIFIES FURTHER AND A WARNING BECOMES NE0CESSARY.

THE STORM IS MOVING EAST AROUND 25 MPH.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 5:01 PM CDTSevere Thunderstorm WarningTSAFranklin, Logan59 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 1992Every severe thunderstorm warning in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.